Alert archive / Kentucky / Flash Flood Watches in 2012

Flash Flood Watch 8, NWS Jackson, KY

August 4, 201233 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Aug 4, 2012, 4:24 PM EDT for 33 counties in Kentucky. It took effect at Aug 5, 2012, 10:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2012, 4:24 PM EDT (20:24 UTC)
In effect from
Aug 5, 2012, 10:00 AM EDT
Expired
Aug 5, 2012, 11:24 PM EDT
In force
13 hr
Issued by
NWS Jackson, KY
Flood severity
None
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1883 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WGUS63 KJKL 042024
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
424 PM EDT SAT AUG 4 2012

...FLASH FLOODING POSSIBLE SUNDAY AND SUNDAY EVENING...

.A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST ON SUNDAY.
IT WILL ENCOUNTER A VERY MOIST ATMOSPHERE...CAPABLE OF SUPPORTING
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL. THE GROUND IS ALREADY
VERY WET IN MANY LOCATIONS...WHICH WOULD FORCE HEAVY RAINFALL TO RUN
QUICKLY INTO STREAMS.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050430-
/O.NEW.KJKL.FF.A.0008.120805T1400Z-120806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
424 PM EDT SAT AUG 4 2012

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WATCH FOR THE FOLLOWING KENTUCKY COUNTIES.
  BATH...ELLIOTT...ESTILL...FLEMING...MENIFEE...MONTGOMERY...
  POWELL...ROWAN...JOHNSON...MARTIN...LAUREL...MCCREARY...
  PULASKI...ROCKCASTLE...WAYNE...WHITLEY...BELL...BREATHITT...
  CLAY...FLOYD...HARLAN...JACKSON...KNOTT...KNOX...LEE...LESLIE...
  LETCHER...MAGOFFIN...MORGAN...OWSLEY...PERRY...PIKE...AND WOLFE.

* IT IS IN EFFECT FROM LATE SUNDAY MORNING THROUGH SUNDAY EVENING.

* SHOWERS AND THUNDERSTORMS WILL LIKELY BRING LOCALLY HEAVY RAINFALL
  ON SUNDAY INTO SUNDAY EVENING. MANY LOCATIONS HAVE ALREADY HAD
  SIGNIFICANT RAINFALL IN THE LAST COUPLE OF DAYS. AS A RESULT...
  ADDITIONAL EXCESSIVE RAINFALL OF AROUND 2 INCHES OR MORE IN AN
  HOUR MAY LEAD TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HAL
6 follow-up statements
286 
WGUS63 KJKL 050213
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1013 PM EDT SAT AUG 4 2012

...FLASH FLOODING POSSIBLE SUNDAY AND SUNDAY EVENING...

.A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST ON
SUNDAY. IT WILL ENCOUNTER A VERY MOIST ATMOSPHERE...CAPABLE OF
SUPPORTING SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL. THE
GROUND IS ALREADY VERY WET IN MANY LOCATIONS...WHICH WOULD FORCE
HEAVY RAINFALL TO RUN QUICKLY INTO STREAMS.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051015-
/O.CON.KJKL.FF.A.0008.120805T1400Z-120806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1013 PM EDT SAT AUG 4 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 10 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST KENTUCKY...SOUTH 
  CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...BATH...ELLIOTT...
  ESTILL...FLEMING...MENIFEE...MONTGOMERY...POWELL AND ROWAN. IN 
  NORTHEAST KENTUCKY...JOHNSON AND MARTIN. IN SOUTH CENTRAL 
  KENTUCKY...LAUREL...MCCREARY...PULASKI...ROCKCASTLE...WAYNE 
  AND WHITLEY. IN SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...
  FLOYD...HARLAN...JACKSON...KNOTT...KNOX...LEE...LESLIE...
  LETCHER...MAGOFFIN...MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* FROM 10 AM EDT SUNDAY THROUGH SUNDAY EVENING

* SHOWERS AND THUNDERSTORMS WILL LIKELY BRING LOCALLY HEAVY 
  RAINFALL ON SUNDAY INTO SUNDAY EVENING. MANY LOCATIONS HAVE 
  ALREADY HAD SIGNIFICANT RAINFALL IN THE LAST COUPLE OF DAYS. 
  AS A RESULT... ADDITIONAL EXCESSIVE RAINFALL OF AROUND 2 
  INCHES OR MORE IN AN HOUR MAY LEAD TO FLASH FLOODING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HAL/JJ
168 
WGUS63 KJKL 050906
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
506 AM EDT SUN AUG 5 2012

...FLASH FLOODING POSSIBLE TODAY THROUGH LATE THIS EVENING...

.A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST TODAY. IT
WILL ENCOUNTER A VERY MOIST ATMOSPHERE...CAPABLE OF SUPPORTING
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL. THE GROUND IS ALREADY
VERY WET IN MANY LOCATIONS...WHICH WOULD FORCE HEAVY RAINFALL TO RUN
QUICKLY INTO STREAMS.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052115-
/O.CON.KJKL.FF.A.0008.120805T1400Z-120806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
506 AM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 10 AM EDT THIS
MORNING THROUGH LATE THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EASTERN KENTUCKY...INCLUDING THE FOLLOWING COUNTIES...
  BATH...ELLIOTT...ESTILL...FLEMING...MENIFEE...MONTGOMERY...
  POWELL...ROWAN...JOHNSON...MARTIN...LAUREL...MCCREARY...
  PULASKI...ROCKCASTLE...WAYNE...WHITLEY...BELL...BREATHITT...CLAY...
  FLOYD...HARLAN...JACKSON...KNOTT...KNOX...LEE...LESLIE...
  LETCHER...MAGOFFIN...MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* FROM 10 AM EDT THIS MORNING THROUGH LATE THIS EVENING

* SHOWERS AND THUNDERSTORMS WILL LIKELY BRING LOCALLY HEAVY RAINFALL
  TODAY INTO LATE THIS EVENING. MANY LOCATIONS HAVE ALREADY HAD
  SIGNIFICANT RAINFALL IN THE LAST COUPLE OF DAYS. AS A RESULT...
  ADDITIONAL EXCESSIVE RAINFALL OF AROUND 2 INCHES OR MORE IN AN HOUR
  MAY LEAD TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DUSTY
948 
WGUS63 KJKL 051637
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1237 PM EDT SUN AUG 5 2012

...FLASH FLOODING POSSIBLE TODAY THROUGH LATE THIS EVENING...

.A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST TODAY.
IT WILL ENCOUNTER A VERY MOIST ATMOSPHERE...CAPABLE OF SUPPORTING
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL. THE GROUND IS
ALREADY VERY WET IN MANY LOCATIONS...WHICH WOULD CAUSE HEAVY
RAINFALL TO RUN QUICKLY INTO STREAMS.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060045-
/O.CON.KJKL.FF.A.0008.000000T0000Z-120806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1237 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* THE FOLLOWING KENTUCKY COUNTIES.
  BATH...ELLIOTT...ESTILL...FLEMING...MENIFEE...MONTGOMERY...
  POWELL...ROWAN...JOHNSON...MARTIN...LAUREL...MCCREARY...
  PULASKI...ROCKCASTLE...WAYNE...WHITLEY...BELL...BREATHITT...
  CLAY...FLOYD...HARLAN...JACKSON...KNOTT...KNOX...LEE...LESLIE...
  LETCHER...MAGOFFIN...MORGAN...OWSLEY...PERRY...PIKE...AND WOLFE.

* IT IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT.

* SHOWERS AND THUNDERSTORMS WILL LIKELY BRING LOCALLY HEAVY RAINFALL
  TODAY INTO THIS EVENING. MANY LOCATIONS HAVE ALREADY HAD
  SIGNIFICANT RAINFALL IN THE LAST COUPLE OF DAYS. AS A RESULT...
  ADDITIONAL EXCESSIVE RAINFALL OF AROUND 2 INCHES OR MORE IN AN HOUR
  MAY LEAD TO FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HAL
066 
WGUS63 KJKL 060046
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EDT SUN AUG 5 2012

...FLASH FLOODING POSSIBLE TODAY THROUGH LATE THIS EVENING...

.A COLD FRONT WILL MOVE ACROSS THE AREA THROUGH THIS EVENING. IT
WILL ENCOUNTER A VERY MOIST ATMOSPHERE...CAPABLE OF SUPPORTING
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL. THE GROUND IS ALREADY
VERY WET IN MANY LOCATIONS...WHICH WOULD CAUSE HEAVY RAINFALL TO RUN
QUICKLY INTO STREAMS.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060400-
/O.CON.KJKL.FF.A.0008.000000T0000Z-120806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
846 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST KENTUCKY...SOUTH 
  CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...BATH...ELLIOTT...
  ESTILL...FLEMING...MENIFEE...MONTGOMERY...POWELL AND ROWAN. IN 
  NORTHEAST KENTUCKY...JOHNSON AND MARTIN. IN SOUTH CENTRAL 
  KENTUCKY...LAUREL...MCCREARY...PULASKI...ROCKCASTLE...WAYNE 
  AND WHITLEY. IN SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...
  FLOYD...HARLAN...JACKSON...KNOTT...KNOX...LEE...LESLIE...
  LETCHER...MAGOFFIN...MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* UNTIL MIDNIGHT EDT TONIGHT

* SHOWERS AND THUNDERSTORMS WILL LIKELY BRING LOCALLY HEAVY RAINFALL
  THROUGH THIS EVENING. MANY LOCATIONS HAVE ALREADY HAD
  SIGNIFICANT RAINFALL IN THE LAST COUPLE OF DAYS. AS A RESULT...
  ADDITIONAL EXCESSIVE RAINFALL OF AROUND 2 INCHES OR MORE IN AN HOUR
  MAY LEAD TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KAS
358 
WGUS63 KJKL 060126
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
926 PM EDT SUN AUG 5 2012

...FLASH FLOODING POSSIBLE THROUGH MIDNIGHT...

.A COLD FRONT WILL MOVE ACROSS THE AREA THROUGH THIS EVENING. IT
WILL ENCOUNTER A VERY MOIST ATMOSPHERE...CAPABLE OF SUPPORTING
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL. THE GROUND IS
ALREADY VERY WET IN MANY LOCATIONS...WHICH WOULD CAUSE HEAVY
RAINFALL TO RUN QUICKLY INTO STREAMS.

KYZ058-059-068-069-079-080-083>088-108>118-120-060230-
/O.CAN.KJKL.FF.A.0008.000000T0000Z-120806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-HARLAN-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...MOUNT VERNON...
MCKEE...SOMERSET...LONDON...MONTICELLO...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
PIKEVILLE
926 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...
SOUTH CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY HAS BEEN CANCELLED.

$$

KYZ044-050>052-060-104-106-107-119-060400-
/O.CON.KJKL.FF.A.0008.000000T0000Z-120806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...INEZ
926 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KENTUCKY...NORTHEAST KENTUCKY AND 
  SOUTHEAST KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN EAST 
  CENTRAL KENTUCKY...BATH...ELLIOTT...FLEMING...MENIFEE...
  MONTGOMERY AND ROWAN. IN NORTHEAST KENTUCKY...JOHNSON AND 
  MARTIN. IN SOUTHEAST KENTUCKY...MORGAN.

* UNTIL MIDNIGHT EDT TONIGHT

* SHOWERS AND THUNDERSTORMS WILL LIKELY BRING LOCALLY HEAVY RAINFALL
  THROUGH THIS EVENING. MANY LOCATIONS HAVE ALREADY HAD SIGNIFICANT
  RAINFALL IN THE LAST COUPLE OF DAYS. AS A RESULT... ADDITIONAL
  EXCESSIVE RAINFALL OF AROUND 2 INCHES OR MORE IN AN HOUR MAY LEAD
  TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KAS
190 
WGUS63 KJKL 060324
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1124 PM EDT SUN AUG 5 2012

KYZ044-050>052-060-104-106-107-119-060430-
/O.CAN.KJKL.FF.A.0008.000000T0000Z-120806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...INEZ
1124 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...
NORTHEAST KENTUCKY AND SOUTHEAST KENTUCKY HAS BEEN CANCELLED. 

$$

KAS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 4:02 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 4, 4:02 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
402 PM EDT SAT AUG 4 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 400 PM EDT SAT AUG 4 2012

MAIN CONCERN DURING THE PERIOD IS HEAVY RAINFALL...AND WILL BE
ISSUING A FLASH FLOOD WATCH FOR 14Z SUNDAY UNTIL 04Z MONDAY.

AT MID AFTERNOON...SCATTERED THUNDERSTORMS WERE OVER THE EASTERN PART
OF THE FORECAST AREA AND WERE MOVING NORTHEAST. ANOTHER LINE OF
THUNDERSTORMS WAS OVER CENTRAL KENTUCKY MOVING EASTWARD. THE HRRR
SEEMED TO HAVE THE BEST HANDLE ON THE PRECIP PICTURE FOR THIS
AFTERNOON. IT CARRIES THE CURRENT ACTIVITY NORTHEAST OUT OF THE AREA
BY EVENING...BUT SHOWS THE POTENTIAL FOR MORE SCATTERED SHOWERS AND
STORMS TO POP UP. IT ALSO BRINGS THE CENTRAL KENTUCKY LINE INTO OUR
WESTERN COUNTIES BEFORE DIMINISHING THIS EVENING. WILL USE CHANCE
POPS TO COVER THIS...WITH HIGHEST POPS OVER OUR WESTERN COUNTIES.

THE BEST SHOT AT RAIN OVER OUR NORTHWEST COUNTIES IN THE FIRST
PERIOD WILL BE TOWARD DAWN AS A COLD FRONT APPROACHES...AND HAVE USED
A LIKELY POP THERE FOR LATE TONIGHT. THIS IS FOLLOWED BY CATEGORICAL
POPS FOR SUNDAY AREA WIDE AS MOS SUGGESTS. THIS FRONT WILL BE A
FOCUS FOR CONVECTION ON SUNDAY INTO SUNDAY NIGHT AS IT ENTERS AND
MOVES THROUGH THE FORECAST AREA. PRECIPITABLE WATER IS EXPECTED TO
TOP 2 INCHES...WITH HIGH FREEZING LEVELS AND RELATIVELY TALL THIN
CAPE PROFILES SUGGESTIVE OF HEAVY RAIN POTENTIAL. COMBINED WITH
SIGNIFICANT RAINFALL IN MANY AREAS IN THE LAST COUPLE OF DAYS...OPTED
FOR THE FLASH FLOOD WATCH. WOULD NOT RULE OUT A SEVERE WEATHER THREAT
AS WELL...ESPECIALLY IF ENOUGH DESTABILIZATION CAN OCCUR...BUT THINK
HYDRO IS THE BIGGER CONCERN.

PRECIP WILL LIKELY BEGIN TO TAPER DOWN IN OUR NORTHWEST COUNTIES BY
SUNDAY EVENING...AND BY LATE SUNDAY NIGHT IN OUR SOUTHEAST COUNTIES.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 315 PM EDT SAT AUG 4 2012

THINGS ARE FINALLY STARTING TO HAPPEN ALOFT THAT WILL PRODUCE A MUCH
WELCOMED PATTERN CHANGE...PARTICULARLY ACROSS THE MID MISSISSIPPI
VALLEY AND PARTS OF THE PLAINS. A DEEPENING EASTERN TROUGH WILL HELP
TO SHUNT THE PERSISTENT...HEAT AND DROUGHT PRODUCING...MID LEVEL
RIDGE WEST TO THE DESERT SOUTHWEST BY MID WEEK. AS THIS HAPPENS...
EAST KENTUCKY WILL FIND ITSELF IN NORTHWEST FLOW WITH A COUPLE OF
SHORTWAVES SET TO MOVE THROUGH THE AREA FROM LATE WEDNESDAY INTO
THURSDAY. HOWEVER...EVEN MORE IMPACTFUL WILL BE A STRONG WAVE THAT
MOVES DOWN FROM THE GREAT LAKES LATER THURSDAY AND CARVES A DEEPER
TROUGH THROUGH THE OHIO VALLEY BY MIDDAY FRIDAY. THIS WAVE THEN
SLOWLY ROLLS EAST TO START THE WEEKEND...LEAVING RELATIVELY LOW
HEIGHTS THROUGH THE OHIO VALLEY. THE MODELS DIFFER ON MANY ASPECTS
OF THIS KEY FEATURE WITH THE 00Z ECMWF SOLUTION A MORE SHALLOW AND
SLOWER ONE WHEN COMPARED TO THE QUICK AND DEEPER DIVING GFS. THE GEM
PLACES ITS WAVE SOMEWHAT IN THE MIDDLE OF THE OTHER TWO.
ACCORDINGLY...PREFER A BLENDED SOLUTION WITH A STRONGER LEAN TOWARD
THE SLOWER AND FURTHER NORTH SCENARIO OF THE OLDER ECMWF.

SENSIBLE WEATHER WILL FEATURE THE COLD FRONT...THAT LOOKS TO BRING
US A THREAT FOR HEAVY RAIN ON SUNDAY AND SUNDAY NIGHT...SAGGING TO
THE SOUTHERN TIER OF THE CWA AND CONTINUING A THREAT OF CONVECTION
OVER OUR TENNESSEE AND VIRGINIA BORDER COUNTIES INTO THE DAY ON
MONDAY. THIS BOUNDARY SHOULD DRIFT FAR ENOUGH SOUTH...OR WASH OUT
ENOUGH...SO THAT MOST OF THE AREA STAYS DRY MONDAY NIGHT AND AGAIN
TUESDAY. TUESDAY NIGHT INTO WEDNESDAY SHOULD BE SIMILAR WITH JUST A
SMALL CHANCE OF CONVECTION THE SOUTHEAST NEAR WHERE THAT FRONT WILL
PROBABLY BE HUNG UP. BETTER CHANCES OF RAIN THEN ARRIVES ON THURSDAY
WITH THE APPROACHING UPPER TROUGH PULLING THE FRONT BACK NORTH.
FRIDAY WILL SEE THE BEST CHANCE FOR CONVECTION...THOUGH...AS THE
FRONT WILL BE ACTIVATED BY THE ARRIVAL OF THE CORE OF THE UPPER
TROUGH. SMALLER POPS FOLLOW FOR THAT NIGHT AND THEN THEY WILL PICK
UP A NOTCH AGAIN ON SATURDAY WITH LOWER HEIGHTS IN PLACE ALOFT ALONG
WITH SOME EXTRA ENERGY RUNNING THROUGH THE BASE OF THE TROUGH.
TEMPERATURES WILL BE SEASONABLE THROUGH THE START OF THE EXTENDED...
THEN SHOULD EXHIBIT A BIT OF A COOL DOWN IN TIME FOR THE WEEKEND.

THE GRID LOAD CAME IN QUITE SERVICEABLE WITH SOME ADJUSTMENTS TO THE
POPS TO MODERATE THE INFLUENCE OF WETTER GFS FOR THE FIRST PART OF
THE WEEKEND. OTHERWISE...ONLY A FEW MINOR TWEAKS WERE MADE TO THE
GRIDS...INCLUDING A LIMITED AMOUNT OF EDITS TO LOW TEMPERATURES EACH
NIGHT DUE TO TERRAIN AND RADIATIONAL COOLING EARLY ON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 221 PM EDT SAT AUG 4 2012

CONDITIONS WERE MOSTLY VFR AT THE START OF THE PERIOD...BUT SHOWERS AND
THUNDERSTORMS WERE STARTING TO DEVELOP IN THE AFTERNOON HEAT. THEY
WILL BECOME MORE NUMEROUS AND SHOULD PEAK IN COVERAGE BETWEEN ABOUT
20-22Z. THEY WILL BRING LOCALIZED IFR. A RELATIVE LULL IN CONVECTION
IS THEN EXPECTED DURING THE EVENING. OVERNIGHT...SHOWERS WILL LIKELY
BEGIN TO INVADE FROM NW TO SE AHEAD OF A COLD FRONT. THEY WILL
CONTINUE TO BECOME MORE PREVALENT ON SUNDAY...WITH THUNDERSTORMS
ALSO BECOMING MORE COMMON TOWARD THE END OF THE PERIOD. LARGELY VFR
IS EXPECTED OVERNIGHT INTO SUNDAY...WITH LOCALIZED IFR IN HEAVIER
PRECIP AND THUNDERSTORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...HAL
LONG TERM....GREIF
AVIATION...HAL
Hazardous weather outlook, Aug 4, 12:17 PM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1217 PM EDT SAT AUG 4 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1217 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON AND
EARLY EVENING. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...
WHICH COULD LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED IN MOST LOCATIONS SUNDAY INTO SUNDAY
NIGHT. SOME OF THE STORMS COULD BECOME SEVERE... WITH HAIL AND
DAMAGING WINDS POSSIBLE. HOWEVER...THE PRIMARY THREAT WITH STORMS ON
SUNDAY AND SUNDAY NIGHT WILL BE HEAVY RAINFALL...WHICH COULD RESULT
IN LOCALIZED FLASH FLOODING.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON MONDAY...AND WEDNESDAY NIGHT
THROUGH FRIDAY. COUNTIES NEAR THE TENNESSEE AND VIRGINIA BORDER COULD
ALSO HAVE THUNDERSTORMS MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING...HAIL...OR WIND DAMAGE THIS
WEEKEND TO THE NATIONAL WEATHER SERVICE AT JACKSON.

MB/HAL

In the hours before

Special weather statement, Aug 4, 10:29 AM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1029 AM EDT SAT AUG 4 2012

KYZ079-083-041515-
PULASKI-WAYNE-
1029 AM EDT SAT AUG 4 2012

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1115 AM EDT SATURDAY MORNING...

   WESTERN PULASKI AND
   NORTHWESTERN WAYNE.

AT 1027 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
FAUBUSH...OR 12 MILES NORTH OF MONTICELLO...MOVING NORTHEAST AT 15
MPH.

LOCATIONS THAT WILL BE AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...
FAUBUSH AROUND 1040 AM EDT...CAINS STORE AROUND 1045 AM EDT...
TRIMBLE AROUND 1050 AM EDT...NANCY AROUND 1055 AM EDT...AND PULASKI
COUNTY PARK AROUND 1100 AM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Special weather statement, Aug 4, 11:15 AM EDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT SAT AUG 4 2012

KYZ079-041600-
PULASKI-
1115 AM EDT SAT AUG 4 2012

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY
THROUGH NOON EDT SATURDAY...

   NORTHWESTERN PULASKI.

AT 1114 AM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY
HEAVY RAIN WAS LOCATED NEAR CAINS STORE...OR 12 MILES WEST OF
SOMERSET...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PULASKI COUNTY
PARK AROUND 1120 AM EDT...POINTER AROUND 1125 AM EDT...STAB AROUND
1130 AM EDT...HOGUE AROUND 1135 AM EDT...AND SCIENCE HILL AROUND
1145 AM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND RISES ON AREA CREEKS AND STREAMS. MOTORISTS ARE URGED TO DRIVE
CAREFULLY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:40 AM EDTAreal Flood AdvisoryJKLJohnson, Morgan3 hr
Aug 4, 11:03 AM EDTAreal Flood AdvisoryJKLPulaski3 hr
Aug 4, 3:39 PM EDTAreal Flood AdvisoryJKLJohnson, Martin111 min
Aug 4, 6:43 PM EDTAreal Flood AdvisoryJKLJohnson, Magoffin77 min

Nearby

Flash Flood Watches in Kentucky, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.